Alert archive / California / Red Flag Warnings in 2008

Red Flag Warning 33, NWS Los Angeles, CA

November 20, 2008

NWS Los Angeles, CA issued this red flag warning at Nov 20, 2008, 9:20 AM PST. It took effect at Nov 20, 2008, 2:40 PM PST. It was in force for 19 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 20, 2008, 9:20 AM PST (17:20 UTC)
In effect from
Nov 20, 2008, 2:40 PM PST
Expired
Nov 21, 2008, 10:00 AM PST
In force
19 hr
Issued by
NWS Los Angeles, CA

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS86 KLOX 201720
RFWLOX

RED FLAG WARNING
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
920 AM PST THU NOV 20 2008

...RED FLAG WARNING IN EFFECT FROM 6 PM THIS EVENING TO 10 AM
PST FRIDAY FOR THE SANTA YNEZ RANGE DUE TO GUSTY NORTH TO NORTHEAST
WINDS AND LOW HUMIDITIES...

...FIRE WEATHER WATCH IN EFFECT FROM 6 PM PST THIS EVENING THROUGH
FRIDAY MORNING FOR THE SANTA BARBARA SOUTH COAST DUE TO GUSTY
NORTH TO NORTHEAST WINDS AND LOW HUMIDITIES...

.HIGH PRESSURE WILL BEGIN TO BUILD INTO NORTHERN AND CENTRAL
CALIFORNIA TONIGHT IN THE WAKE OF A WEAK WEATHER SYSTEM PASSING
THROUGH THE PACIFIC NORTHWEST. THIS WILL BRING ANOTHER ROUND OF
GUSTY NORTHERLY SUNDOWNER WINDS TO THE SANTA YNEZ RANGE AND
COASTAL AREAS OF SOUTHERN SANTA BARBARA COUNTY TONIGHT INTO FRIDAY
MORNING. WHILE THE HIGHER ELEVATIONS ARE EXPECTED TO REMAIN FAIRLY
DRY IN THE SANTA YNEZ RANGE...THERE IS STILL SOME QUESTION OF HOW
MUCH DRYING THERE WILL BE AT LOWER ELEVATIONS ALONG THE COAST.


CAZ252-210000-
/O.UPG.KLOX.FW.A.0008.081121T0200Z-081121T1800Z/
/O.NEW.KLOX.FW.W.0033.081121T0200Z-081121T1800Z/
SANTA BARBARA COUNTY MOUNTAINS / LOS PADRES NATIONAL FOREST-
920 AM PST THU NOV 20 2008

...RED FLAG WARNING IN EFFECT FOR THE SANTA YNEZ RANGE FROM 6 PM
THIS EVENING TO 10 AM PST FRIDAY DUE TO GUSTY NORTH TO NORTHEAST
WINDS AND LOW HUMIDITIES...

THE NATIONAL WEATHER SERVICE IN LOS ANGELES/OXNARD HAS ISSUED A RED
FLAG WARNING...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO 10 AM
PST FRIDAY. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

AREAS OF NORTH TO NORTHEAST WINDS 20 TO 30 MPH WITH LOCAL GUSTS TO
45 MPH WILL DEVELOP TONIGHT INTO FRIDAY MORNING THROUGH PASSES
AND CANYONS IN THE SANTA YNEZ RANGE. THIS INCLUDES THE FOOTHILLS
AREAS ABOVE MONTECITO. AT THE SAME TIME... RELATIVE HUMIDITY
VALUES WILL BE NEAR OR FALL TO CRITICAL LEVELS WITH MINIMUM VALUES
IN THE TEENS.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE
EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG
WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE
EXPLOSIVE FIRE GROWTH POTENTIAL. PLEASE ADVISE THE APPROPRIATE
OFFICIALS OR FIRE CREWS IN THE FIELD OF THIS RED FLAG WARNING.

$$

CAZ239-210000-
/O.CON.KLOX.FW.A.0008.081121T0200Z-081121T1800Z/
SANTA BARBARA COUNTY SOUTH COAST-
920 AM PST THU NOV 20 2008

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM 6 PM PST THIS EVENING
THROUGH FRIDAY MORNING DUE TO GUSTY NORTH TO NORTHEAST WINDS AND LOW
HUMIDITIES...

A FIRE WEATHER WATCH REMAINS IN EFFECT FROM 6 PM PST THIS EVENING
THROUGH FRIDAY MORNING. 

AREAS OF NORTH TO NORTHEAST WINDS 20 TO 30 MPH WITH LOCAL GUSTS TO
40 MPH WILL DEVELOP TONIGHT INTO FRIDAY MORNING BELOW PASSES AND
CANYONS. THERE IS STILL SOME UNCERTAINTY IF THERE WILL BE SUFFICIENT
DRYING TO REACH CRITICAL HUMIDITY THRESHOLDS...PROMPTING THE CONTINUATION
OF THE WATCH AT THIS TIME. 

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE
FORECAST TO OCCUR. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE
CREWS IN THE FIELD OF THIS FIRE WEATHER WATCH. LISTEN FOR LATER
FORECASTS AND POSSIBLE RED FLAG WARNINGS.

$$

GOMBERG
2 follow-up statements
000 
WWUS86 KLOX 202240
RFWLOX

RED FLAG WARNING
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
240 PM PST THU NOV 20 2008

...RED FLAG WARNING IN EFFECT UNTIL 10 AM PST FRIDAY FOR THE SANTA
YNEZ RANGE AND SANTA BARBARA COUNTY SOUTH COAST DUE TO GUSTY NORTH
TO NORTHEAST WINDS AND LOW HUMIDITIES...

.HIGH PRESSURE WILL BEGIN TO BUILD INTO NORTHERN AND CENTRAL
CALIFORNIA TONIGHT IN THE WAKE OF A WEAK WEATHER SYSTEM PASSING
THROUGH THE PACIFIC NORTHWEST. THIS WILL BRING ANOTHER ROUND OF
GUSTY NORTHERLY SUNDOWNER WINDS TO THE SANTA YNEZ RANGE AND
COASTAL AREAS OF SOUTHERN SANTA BARBARA COUNTY THROUGH FRIDAY MORNING.
MEANWHILE...HUMIDITY VALUES ARE EXPECTED TO LOWER INTO THE TEENS 
ACROSS WIND FAVORED LOCATIONS. THE COMBINATION OF GUSTY WINDS...LOWERING
HUMIDITIES...AND CRITICALLY DRY FUELS HAS PROMPTED THIS RED FLAG WARNING.

CAZ239-211800-
/O.UPG.KLOX.FW.A.0008.081121T0200Z-081121T1800Z/
/O.EXB.KLOX.FW.W.0033.081121T0000Z-081121T1800Z/
SANTA BARBARA COUNTY SOUTH COAST-
240 PM PST THU NOV 20 2008

...RED FLAG WARNING IN EFFECT UNTIL 10 AM PST FRIDAY DUE TO GUSTY
NORTH TO NORTHEAST WINDS AND LOW HUMIDITIES...

THE NATIONAL WEATHER SERVICE IN LOS ANGELES/OXNARD HAS ISSUED A RED
FLAG WARNING...WHICH IS IN EFFECT UNTIL 10 AM PST FRIDAY. THE FIRE
WEATHER WATCH IS NO LONGER IN EFFECT. 

AREAS OF NORTH TO NORTHEAST WINDS 20 TO 30 MPH WITH LOCAL GUSTS
TO 40 MPH WILL DEVELOP BELOW PASSES AND CANYONS. THE GUSTY WINDS
ARE EXPECTED TO AFFECT AREAS AROUND THE TEA FIRE IN MONTECITO.
AT THE SAME TIME... RELATIVE HUMIDITY VALUES WILL BE NEAR OR FALL
TO CRITICAL LEVELS WITH MINIMUM VALUES IN THE TEENS.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. PLEASE ADVISE THE
APPROPRIATE OFFICIALS OR FIRE CREWS IN THE FIELD OF THIS RED FLAG
WARNING.

$$

CAZ252-211800-
/O.EXT.KLOX.FW.W.0033.081121T0000Z-081121T1800Z/
SANTA BARBARA COUNTY MOUNTAINS / LOS PADRES NATIONAL FOREST-
240 PM PST THU NOV 20 2008

...RED FLAG WARNING NOW IN EFFECT UNTIL 10 AM PST FRIDAY DUE TO GUSTY
NORTH TO NORTHEAST WINDS AND LOW HUMIDITIES...

THE RED FLAG WARNING IS NOW IN EFFECT UNTIL 10 AM PST FRIDAY. 

AREAS OF NORTH TO NORTHEAST WINDS 20 TO 30 MPH WITH LOCAL GUSTS TO
45 MPH WILL DEVELOP THROUGH PASSES AND CANYONS IN THE SANTA YNEZ
RANGE. THIS INCLUDES THE FOOTHILLS AREAS ABOVE MONTECITO. AT THE
SAME TIME... RELATIVE HUMIDITY VALUES WILL BE NEAR OR FALL TO
CRITICAL LEVELS WITH MINIMUM VALUES IN THE TEENS.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE
EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG
WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE
EXPLOSIVE FIRE GROWTH POTENTIAL. PLEASE ADVISE THE APPROPRIATE
OFFICIALS OR FIRE CREWS IN THE FIELD OF THIS RED FLAG WARNING.

$$

GOMBERG
000 
WWUS86 KLOX 211806
RFWLOX

RED FLAG WARNING
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
1006 AM PST FRI NOV 21 2008

...RED FLAG WARNING ALLOWED TO EXPIRE FOR THE SANTA YNEZ RANGE AND
SANTA BARBARA COUNTY SOUTH COAST...

CAZ239-252-211915-
/O.EXP.KLOX.FW.W.0033.000000T0000Z-081121T1800Z/
SANTA BARBARA COUNTY SOUTH COAST-
SANTA BARBARA COUNTY MOUNTAINS / LOS PADRES NATIONAL FOREST-
1006 AM PST FRI NOV 21 2008

...RED FLAG WARNING HAS EXPIRED...

THE RED FLAG WARNING IS NO LONGER IN EFFECT. 

THE NORTHERLY WINDS THAT AFFECTED THE SANTA YNEZ RANGE AND
ADJACENT SOUTH COAST LAST NIGHT HAVE NOW SUBSIDED. WHILE THERE
WERE SOME HUMIDITIES IN THE SINGLE DIGITS AND TEENS THIS MORNING
ACROSS THE MOUNTAINS...HUMIDITY LEVELS ARE EXPECTED TO RISE ABOVE
CRITICAL LEVELS LATER TODAY.

$$

GOMBERG

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this red flag warning went out at Nov 20, 9:20 AM PST, 0 minutes earlier.

Area forecast discussion, Nov 20, 9:20 AM PST, 0 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
920 AM PST THU NOV 20 2008

.SHORT TERM...JUST MADE SOME MINOR ADJUSTMENTS TO THE FORECAST THIS
MORNING, MAINLY TO GO WITH MOSTLY SUNNY ACROSS THE AREA NOW THAT
MOST OF THE LOW CLOUDS AND HIGH CLOUDS HAVE CLEARED OUT. HIGHS
SHOULD BE NEAR TO A FEW DEGREES ABOVE NORMAL. A LITTLE NORTHERLY
FLOW HAS DEVELOPED ACROSS THE MOUNTAINS AND CENTRAL COAST. A WIND
ADVISORY ISSUED WED EVENING FOR SRN SBA COUNTY HAS EXPIRED, HOWEVER
WE EXPECT GUSTY WINDS TO RETURN THERE LATER THIS AFTERNOON AND
TONIGHT.

12Z RUN HAS BACKED OFF CONSIDERABLY ON THE OFFSHORE FLOW FOR FRI AND
ESPECIALLY SAT. CROSS SECTIONS NOW SHOW LIGHT SOUTHERLY FLOW ON
SATURDAY WITH GRADIENTS JUST WEAKLY OFFSHORE. MAY GET A LITTLE
NORTHEAST WIND FRI, WHICH SHOULD BE THE WARMEST DAY OF THE NEXT
SEVERAL, BEFORE A COOLING TREND BEGINS SAT AND REALLY KICKS IN SUN.

ALSO, QUICK PEAK INTO NEXT WEEK ON THE 12Z GFS SHOWS AN ENTIRELY
DIFFERENT SOLUTION, ONE THAT IS BONE DRY AND BASICALLY KEEPS THE
UPPER LOW WAY TOO FAR WEST TO HAVE ANY IMPACT. IN FACT, GUIDANCE IS
NOW SHOWING A LITTLE RIDGE BUMPING UP WED AND THU WITH TEMPS
INCREASING INTO THE UPPER 70S FOR THE VALLEYS. GIVEN THE VAST RUN TO
RUN DIFFERENCES WILL NOT MAKE MUCH IN THE WAY OF ADJUSTMENTS, BUT
WILL DEFINITELY FAVOR KEEPING ANY POPS VERY LOW.

...FROM PREVIOUS DISCUSSION...

.LONG TERM...

MEDIUM RANGE MDLS ARE IN BETTER AGREEMENT FOR NEXT WEEK WHICH IS
ENCOURAGING.

MONDAY WILL BE A FAIRLY LACKLUSTER DAY. THE RIDGE MOVES OFF EASTWARD
AND THE FLOW SHIFTS TO THE SW. THERE COULD BE A MARINE LAYER IF THE
MID TO HIGH LEVEL MOISTURE HOLDS OFF. IT WILL MOST LIKELY BE JUST
PARTLY CLOUDY AS MOISTURE STREAMS IN THE SOUTHWEST FLOW.

DURING THE TUE TO THU TIME PERIOD AN UPPER LOW WILL APPROACH
SOUTHERN CALIFORNIA OPEN UP AND MOVE ACROSS. RIGHT NOW IT LOOKS
LIKELY THAT THERE WILL BE RAIN SOMETIME DURING THIS PERIOD NAILING
THE TIMING DOWN INTO 12 HOUR BLOCKS IS STILL BEYOND THE SCIENCE. THE
MDLS HAVE BEEN GETTING BETTER BUT ARE STILL DISPLAYING 300 TO 400
MILE DIFFERENCES IN LOCATION OF CRITICAL FEATURES WHICH IS THE
DIFFERENCE BETWEEN A LIGHT RAIN AND A SERIOUS SOAKING. THE LAST RUNS
REALLY PUSH THE MAX DYNAMICS AND RAIN DOWN INTO SAN DIEGO
COUNTY..BUT THE PREVIOUS RUN HAD THE MAX MORE OVER L.A. COUNTY SO
MAKING SPECIFIC FORECASTS AT THIS TIME NOT THE BEST OF IDEAS.

THAT SAID IT LOOKS LIKE THE STORM TRACK WILL STAY ACTIVE THROUGH
NEXT WEEKEND WITH BOTH THE EC AND GFS FORECASTING A SECOND EVENT ON
THE HEALS OF THE FIRST.

&&

.AVIATION...

20/1200Z

400 FOOT MARINE LAYER IS NOT MAKING MUCH PROGRESS INLAND OR UP THE
COAST. THE CENTRAL COAST WILL HAVE MORNING CLOUDS THROUGH MID
MORNING. L.A. COUNTY COASTAL TAFS WILL ALSO LIKELY HAVE CLOUDS AND
SINCE THE MARINE LAYER IS LOW LIFR VIS WILL ACCOMPANY THE LOW
CLOUDS. BUILDING OFFSHORE FLOW SHOULD KEEP THE LOW CLOUDS AWAY
TONIGHT.

KLAX...ONLY FAIR CONFIDENCE IN 12-18Z PORTION OF TAF WITH A 40
PERCENT CHANCE OF LOW CLOUDS NOT REACHING THE AIRPORT COMPLEX. VERY
GOOD CONFIDENCE IN REMAINDER OF VFR TAF EXCEPT FOR A 20 PERCENT
CHANCE OF IFR CIGS AFTER 12Z FRIDAY.

KBUR...VERY GOOD CONFIDENCE IN VFR TAF.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH (SEE LAXRFWLOX).
RED FLAG WARNING (SEE LAXRFWLOX).
GALE WARNING (SEE LAXMWWLOX).
SMALL CRAFT ADVISORY (SEE LAXMWWLOX).

&&

PUBLIC...WOFFORD/RORKE
AVIATION...BRUNO

WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Nov 20, 6:00 AM PST, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PST THU NOV 20 2008

CAZ034>041-044>046-051>054-059-087-088-547-548-211400-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
600 AM PST THU NOV 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY

STRONG WINDS ACROSS THE OUTER WATERS WILL PRODUCE HAZARDOUS GALE
FORCE GUSTS. SUNDOWNER WINDS LATER THIS AFTERNOON AND OVERNIGHT WILL
CREATE A HAZARDOUS FIRE ENVIRONMENT AS WELL AS LOCALLY HAZARDOUS
DRIVING CONDITIONS. DENSE FOG IN THE LONG BEACH AREA WILL PRODUCE
EARLY MORNING DRIVING HAZARDS FOR THE MORNING COMMUTE.

* FIRE WEATHER WATCH.........SEE WWUS86 KLOX - RFWLOX FOR DETAILS *

* GALE WARNING...............SEE WHUS76 KLOX - MWWLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY

<TYPE YOUR DAY 2-7 TEXT HERE>

RAIN IS A POSSIBILITY TUESDAY AND WEDNESDAY...OTHERWISE HAZARD FREE
WEATHER IS FORECAST.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

RORKE

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 19, 8:07 PM PSTWind AdvisoryLOX12 hr
Nov 20, 2:18 PM PSTWind AdvisoryLOX15 hr

Nearby

Red Flag Warnings in California, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.